Nerve Damage Caused By Metformin?!

MAYS
By MAYS Latest Reply 2014-03-17 02:14:02 -0500
Started 2012-06-24 19:45:36 -0500

Metformin Side Effects

Metformin is one of the most commonly used medications to treat type 2 diabetes.

It’s inexpensive, available in generic form and quite effective for lowering blood sugar levels.

Some preliminary animal studies also show that taking metformin has additional benefits such as reducing the risk of certain types of cancer - and it may even prolong life.

But there are side effects of metformin that many doctors don’t talk about with patients.

Taking metformin can cause permanent nerve damage.

http://www.metforminsideeffects.co/

(B12 and Metformin Nerve Damage)

How does a drug like Metformin that has so many benefits cause such a severe side effect as nerve damage?

Three out of 10 people who take metformin long-term develop a deficiency of vitamin B12. It can take 10 or 15 years to develop symptoms of B12 deficiency since the liver stores B12 - and it can take that long to deplete those stores.

B12 deficiency causes damage to nerves that may be irreversible.

Unfortunately, B12 nerve damage may be mistaken for diabetic neuropathy - and may not be recognized as a metformin side-effect. Thus, it may go untreated and become permanent.

B12 neuropathy usually starts with numbness and tingling in the feet and hands, but this side effect gradually progresses to muscle weakness and balance problems.

The symptoms closely mimic those of multiple sclerosis.

If vitamin B12 deficiency goes untreated, a person with this deficiency can lose the ability to walk. Fortunately, replacing the lost vitamin B12 can reverse B12 nerve damage – but only if it’s caught early.

How Can You Prevent B12 Nerve Damage if You Take Metformin?

If you’re taking metformin, ask your doctor to check a vitamin B12 level through a blood test at least once a year. If your levels are low, you can get B12 injections monthly to bring them back up and reduce your risk of B12 neuropathy and nerve damage.

http://www.diabeticconnect.com/videos/1727-vi...

~Mays~


23 replies

Trudie Ann
Trudie Ann 2014-03-17 02:14:02 -0500 Report

WOW!!! I knew I have nerve damage from more than one source but I never imagined Metformine could also be a cause. I only knew that it was from my disc damage, and shingles damage. Thank you soooo very much for this post.

Grandmama16
Grandmama16 2014-03-16 15:18:13 -0500 Report

I'd say, be the squeaky wheel. Maybe you could contact your Ins. My Ins has required my Dr to pres Lipitor for Cholesterol and I don't want to so I halved the dose to compromise but actually I could just not take it. With Medicare, to get my testing supplies, I have to prove I'm testing twice a day so I copy my little book pages and give them to the pharmacy. Seems silly. Take care, M.A.

Gabby
GabbyPA 2014-03-16 11:41:53 -0500 Report

I have asked for a b12 test from my doctor to find out if I have that, but they say no, that it's just for the elderly who don't have a good diet. Really? What do I have to do to get my doctor to check the things I am concerned about?

Grandmama16
Grandmama16 2014-03-15 14:24:22 -0500 Report

I have the symptoms of deficiency but haven't been taking .metformin that long.. I try to remember to take a liquid B12 I have and also other vitamins. Dr has suggested in the past that I come in for the shots, due to my fatigue. Is it good to do that and get a jump on the whole side effect thing? I guess it couldn't hurt. It's just remembering to do so.
My A1c was 6.6 last time so that's good.

ICDA250
ICDA250 2014-03-15 09:01:32 -0500 Report

I had heard of the B-12 deficiency and Metformin link and after a vitamin blood work profile, I was given regular B-12 injections before having my Metformin discontinued. Now I wonder if the cramps and other problems with my fingers are not solely related to the dislocations and fractures of my finger and could also be related to nerve damage. I was on Metformin without any vitamin deficiency blood work for more than 15 years.

Grandmama16
Grandmama16 2013-11-14 15:50:24 -0400 Report

Wow…another thing to worry about. Thankfully my Dr. Listens to things like B12 testing. I could go in for a shot once a month but right now I'm taking a liquid B12. I do have the symptoms described and am taking Neurontin but it's side effect is sleepiness so I take 200 mgs in the afternoon which I've done slowly and 300 mgs at night which was a separate pres. Is that too much? I'm supposed to increase it to 300 in the afternoon. So far, the itching I had on ankles,no rash, and feet for years has subsided, and shooting pains in hands but still have numbness. I had a nerve test done but no results yet. I'm supposed to get blood test done in a month for A1C. I was only diagnosed last year and just thought symptoms were from fibromyalgia. I take 1500 mgs Metformin but had to work up to it slowly. Thanks for the info.

Gabby
GabbyPA 2012-06-25 21:26:56 -0500 Report

I knew it could deplete the B-12, but I had no idea that it was related to our nerve damage. Dang. It is so hard to figure these things out and choose between the benefits and the risks.

I asked my doctor to do a B test on me, but he won't because he reserves that for older patients who tend to not eat a balanced diet. Sigh....why they won't listen to us is so bothersome.

Trudie Ann
Trudie Ann 2014-03-17 02:07:01 -0500 Report

I didn't know about b12 test. I had heard it causes b12 defficiency so I take a supplement. I will see if I can get the test too. I went to my doctor and asked about getting a shingles shot. He said I could get one but at my age Ins, wont pay, that I would either have to wait till my next birthday or pay full price, Guess what! Two months later I got the shingles. I sure wish I had payed full price or that insurance companies could be a little more lax. for diabetics.

MAYS
MAYS 2012-06-25 22:38:54 -0500 Report

Diabetes seems to be so complicated at times.
I agree with you on the subject of doctors listening to patients, it seems that we speak a language that they refuse to understand when we suggest something or question their actions or intentions.

Trudie Ann
Trudie Ann 2014-03-17 02:09:12 -0500 Report

I agree some doctors act like since you've never been to medical school that you don't know what your talking about.

ICDA250
ICDA250 2014-03-15 10:32:02 -0500 Report

It seems like some physicians are unable to employ a "global perspective" when working with patients and think outside of the box. Some physicians only focus on conditions or problems they feel most comfortable with treating such as limiting treatment to a sub-specialty… they can miss the forest because of the distraction of the trees. The psychological constructs of selection and attention cause them to dismiss valid concerns of patients.